Hail, Cedar
- When
- March 24, 8:00 AM CST to 8:03 AM CST
- Where
- Cedar County, 2 mi SE of Mechanicsville
- Measured
- 1.75 in hail
- Property damage
- $3,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.883, -91.233
Public report relayed by KCRG TV
Thunderstorms developed north and east of a warm front that roughly paralleled Interstate 80 and produced copious amounts of BB and pea sized hail. A single severe storm moved East across Northern Cedar county and into Clinton county producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Thunderstorms developed north and east of a warm front that roughly paralleled Interstate 80 and produced copious amounts of BB and pea sized hail. A single severe storm moved East across Northern Cedar county and into Clinton county producing large hail. Golfball hail covered the ground to the southeast of Mechanicsville, Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 24, 3:30 AM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CST WED MAR 24 2004 .SYNOPSIS... 55+ KT LLJ SEEN ON KDMX VWP AND REGIONAL PROFILERS AHEAD OF MID LEVEL SHORTWAVE ENTERING WESTERN IA...AIDING ELEVATED CONVECTION NORTH OF WARM FRONT...WITH THE BULK OF THE ACTIVITY OCCURRING ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR ATTIM. REGIONAL IR SATELLITE SHOWS COLDEST CLOUD TOPS WITH CLUSTER FROM NEAR WEBSTER CITY...TO WATERLOO MOVING EAST. THIS CLUSTER HAS SEEN MAX DBZ PULSE INTO THE L60S WHICH DVN CONVECTIVE SEVERE WX ASSESSMENT MATRIX SUGGESTS MARGINAL SEVERE HAIL...WHICH CORRELATES WELL WITH .75 INCH HAIL REPORT SE OF FORT DODGE WITHIN THE LAST HOUR. WILL BE MONITORING FOR MARGINAL SEVERE HAIL NEXT FEW HOURS NORTH OF HIGHWAY 30. && .SHORT TERM...(TODAY AND TONIGHT)... CONVECTION IN THE NORTH TO DIMINISH MID MORNING WITH LOSS OF NOCTURNAL LLJ. WILL CONTINUE TO MONITOR POTENTIAL FOR MARGINAL SEVERE HAIL NORTH OF HIGHWAY 30. NOT MUCH HAPPENING ALONG AND SOUTH OF I 80 ATTIM. HOWEVER...WATCHING FOR POTENTIAL OF CONVECTION SPILLING E/SE AHEAD OF NORTHWARD ADVANCING WARM FRONT...THUS MAY NEED TO BUMP POPS UP FOR THE I 80 CORRIDOR. RIGHT NOW HAVE MODERATE CHC POPS ALONG I 80. CAN/T RULE OUT ADDITIONAL DEVELOPMENT SOUTH AND WEST AS APPROACHING MID LEVEL SHORTWAVE BEGINS TO INTERACT WITH WARM FRONT...SO HAVE PLACED LOW CHC POPS IN THE SOUTH. COULD SEE SOME ELEVATED CONVECTION DEVELOP SOUTHWEST THROUGH SOUTHWEST IA INTO CENTRAL KS IN AXIS OF HIGHER THETA-E. MID LEVEL SHORTWAVE NEARING MISSISSIPPI MIDDAY...THUS POTENTIAL FOR REDEVELOPMENT OF SOME SHOWERS ESPECIALLY ALONG AND EAST OF THE RIVER. HAVE GONE WITH SLIGHT CHC POPS WEST AND LOW CHC POPS EAST. MAIN CONCERN IS WITH TEMPS WITH REAL BUST POTENTIAL. LOOKING DOWNSTREAM AT WHAT HAPPENED IN TERMS OF MAXES YESTERDAY IN MO. WHERE PCPN LINGERED IN CENTRAL/EASTERN MO TEMPS WERE HELD DOWN INTO THE MID 50S FROM ST LOUIS TO COLUMBIA...HOWEVER WHERE THE PCPN ENDED AND SOME BREAKS IN THE CLOUDS DEVELOPED TEMPS RESPONDED BY WARMING INTO THE L70S AROUND THE KC METRO. HAVE GONE TOWARD SIMILAR WEST TO EAST GRADIENT...COOLER IN THE EAST...WARMEST WEST. RIGHT NOW BANKING ON ENOUGH CLOUDS TO KEEP TEMPS CLOSE TO GUIDANCE. BUT...SHOULD MORE SUNSHINE DEVELOP THIS AFTN THAN ANTICIPATED...THEN EASILY WOULD SEE TEMPS IN THE RANGE OF 70-75 DEGS ESPECIALLY SOUTH/WEST OF THE MISSISSIPPI. TONIGHT...FAIRLY BENIGN PATTERN WITH WARM FRONT WELL NORTH. LLVL SOUTH WINDS USHERING IN A VERY MILD NIGHT. TEMPS STILL AT THIS HOUR WELL INTO THE 50S TO AROUND 60 DEGS SOUTH OF THE WARM FRONT. THUS...FEEL GUIDANCE IS A LITTLE COOL...AND HAVE GONE 2-3 DEGS ABOVE. WHAT TO DO WITH PCPN CHCS. CAN/T DISCOUNT WITH NEXT MID LEVEL SHORTWAVE (CROSSING ROCKIES ATTIM) POISED TO FOLLOW ON THE HEELS OF INTIAL WAVE ENTERING WESTERN IA ATTIM. BEST PCPN CHCS LOOK TO BE TO OUR SOUTH AS WAVE INTERACTS WITH 30-40KT LLJ. HOWEVER...NGM DOES BRING VORT MAX OVERHEAD BY 12Z AND WITH APPROACHING WAVE...BELIEVE LOW POPS WARRANTED. ...MCCLURE... && .LONG TERM...(THURSDAY THROUGH TUESDAY)... VORT MAX TO RIPPLE THROUGH DURING THE EARLY MORNING AND SHOULD KEEP PRECIP CHANCES ALIVE FOR A WHILE. MORE SIGNIFICANT VORT MAX TO ARRIVE THURSDAY AFTERNOON SHOULD BRING A CHANCE OF TSRA WITH MORE WIDESPREAD RA/EMBEDDED TSRA THURSDAY NIGHT. AVN SIMILAR TO ECMWF IN HAVING FRONT STALL OUT EITHER ACROSS EXTREME SOUTHERN CWFA OR JUST SOUTH OF THE CWFA ON FRIDAY. ANOTHER GOOD VORT MAX FRIDAY NIGHT INTO SATURDAY MORNING AS FRONT BEGINS JOURNEY BACK NORTH. SHOULD SEE SOMETHING FRIDAY NIGHT/SATURDAY MORNING. SUNDAY COULD GET INTERESTING AS NEXT COLD FRONT ARRIVES WITH BETTER SUPPORT UPSTAIRS. TIME WILL TELL ON HOW INTERESTING IT WILL GET. BRIEF PERIOD OF QUIET WX MONDAY AS CANADIAN HIGH MOVES THROUGH. MODELS SUGGEST POTENTIAL FOR AN ISENTROPIC EVENT TUESDAY. NOT SURE ABOUT THIS BUT HAVE ADDED CHANCE POPS TO BETTER AGREE WITH SURROUNDING OFFICES. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && MWM/BRP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 513 AM CST WED MAR 24 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-251100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 513 AM CST WED MAR 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS WILL BE FOUND THIS MORNING...MAINLY ALONG AND NORTH OF HIGHWAY 34. A FEW OF THE THUNDERSTORMS WILL PRODUCE PEA TO DIME SIZE HAIL. REPEATED DEVELOPMENT WILL ALSO LEAD TO HIGH RAINFALL AMOUNTS OF 1 TO 2 INCHES IN SOME LOCATIONS NORTH OF HIGHWAY 30...WHICH WILL RESULT IN PONDING OF WATER ON ROADS AND IN LOW LYING OR POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND WITH SEVERAL PERIODS OF SHOWERS AND THUNDERSTORMS POSSIBLE. AT THIS TIME THE BEST CHANCES FOR THUNDERSTORMS APPEAR TO BE THURSDAY AFTERNOON AND EVENING...WHEN A STRONG COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA. THERE IS A POTENTIAL FOR SEVERE WEATHER...HOWEVER IT IS HIGHLY DEPENDENT ON HOW MUCH SUN OCCURS ON THURSDAY. AT THIS TIME THE PRIMARY THREAT WOULD APPEAR TO BE LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES WOULD GREATLY APPRECIATE ANY REPORTS OF HAIL...AND HEAVY RAIN IN EXCESS OF 1 INCH. 05/08
The Quad Cities radar (KDVN), 62 km away, was scanning. The volume nearest the first event began at 13:58 UTC.
3 hail. Local standard time, as filed.
Public report relayed by KCRG TV
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389783, 5389784, 5389785.